COPD pt's and 2L o2 - page 2
This past weekend, as I was beginning my shift, a pt was c/o SOB.... The tx nurse had found her in bed red to the face (note: not cyanotic) and saying she couldn't breathe. All licensed nurses rushed... Read More
Dec 7, '06Occupation: ICU/CCU, MSICU, ER Specialty: PULMONARY/CRITICAL CARE ; Joined: Jan '06; Posts: 30; Likes: 1I don't understand where the info comes from regarding o2 liter flow and client's with COPD. Just because you have COPD doesn't mean that you are a chronic hypercapnic. You can be a chronic hypercapnic and not have COPD. It's not about the Fio2, it's about how much is diffused across the AC membrane and becomes PaO2 and o2 sat. We traditionally like a chronic hypercapnic's sat 88-92%, regardless of Fio2.
Dec 7, '06From: US ; Joined: Jan '06; Posts: 13,193; Likes: 17,909Quote from loafin'That's what we were taught is where it comes from. And whenever I tried to get an explanation that made sense I couldn't. The instructors couldn't explain why we were being taught this or what system, precisely, was inhibited by "too much" O2.I don't understand where the info comes from regarding o2 liter flow and client's with COPD. Just because you have COPD doesn't mean that you are a chronic hypercapnic. You can be a chronic hypercapnic and not have COPD. It's not about the Fio2, it's about how much is diffused across the AC membrane and becomes PaO2 and o2 sat. We traditionally like a chronic hypercapnic's sat 88-92%, regardless of Fio2.
Dec 7, '06Occupation: RN Specialty: Pediatrics (Burn ICU, CVICU) ; Joined: Oct '05; Posts: 405; Likes: 169Quote from wooospThis past weekend, as I was beginning my shift, a pt was c/o SOB.... The tx nurse had found her in bed red to the face (note: not cyanotic) and saying she couldn't breathe. All licensed nurses rushed in the room (4 LVN's & 2 RN's). Her vital signs were stable, she was COPD and her o2 sat was 82% on 2L/via N/C. The began to increase her o2, I kept repeating (She's COPD! ), both RN's said it was okay and increased her o2 to 8L/face mask to get her o2 sat up....I'm a new nurse...but someone correct me if I'm wrong...COPD pt's are NOT to have more than 2L o2...right?? This causes more damage.
Is it common for nurses to do that?
They took the pt via 911, of course she came back 3hrs later. The pt was having an axiety attack...something a lil Ativan could've relieved. :icon_roll
So, had this been your patient, what would you have done? Just given Ativan?
Regardless of the reason (COPD or anxiety), if her sat was 82%, she's not oxygenating efficiently. Thus, you would supplement it with O2 until you could stabilize her and then worry about the residual effects.Last edit by RazorbackRN on Dec 7, '06
Dec 7, '06Occupation: 20+ yr RN Specialty: 15 year(s) of experience in Critical Care ; From: US ; Joined: May '05; Posts: 7,520; Likes: 4,028The goal for these patients is a 'liveable' SaO2, or indirectly, SpO2. That would be about 88-92% for most COPD pts.
You give enough O2 to reach that point, no matter how much O2 that is.
For someone that lives on borderline hypercapnia, raising sats much higher then that CAN serve to shift the curve towards ever increasing hypercapnia, to the point that CO2 narcosis can develop, depressing respiratory drive.
Most of us in the trenches have seen that. For example, the 'copd' pt that was given a neb tx with high flow O2 instead of air, with the result being subsequent intubation. It's a phenomenom of note, and has been noted, and preached to us all.
The POINT of the precaution is the over-use of O2 in those patients. OVERUSING O2 in a copd pt would be trying to force a perfect sat, or using O2 indiscriminately, without evaluating how it is affecting their saturation.
At THAT point, it is dangerous. Just like any 'drug' there is a therapeutic effect and a toxic effect, depending upon dose. That doesn't mean you withhold the drug because you are afraid you might give a toxic dose. It means, you give the drug at its therapeutic dose, whatever that might be for that patient.
You don't just draw up an indeterminate volume of a drug and give it to a patient in need. On the other hand, you don't withhold a drug either for fear of toxicity. Rather, you determine the dose necessary to treat the problem. The same is true here. You give ENOUGH O2 to treat the problem. Not less. Not more.
Dec 8, '06Joined: Nov '02; Posts: 6,067; Likes: 9,201Quote from mced[FONT="Comic Sans MS"]If these GOMERS????????????? You're in the wrong place, buddy, if you call all old people with COPD gomers!!!!!I'd be willing to bet you patient was hypoxic as hell and you perceived it as anxiety. With an Spo2 stat of 82 percent what would be worse than withholding oxygen besides applying a pillow directly to the face. Co2 does not regulate respirations, it is hydrogen ion concentration. If these gomers need oxygen you have to give it to them to atleast crank the Sp02 some where into the A minus percentile.
Dec 8, '06Occupation: med-surg faculty Specialty: icu, neuro icu, nursing ed ; Joined: Apr '06; Posts: 69; Likes: 4Titration. Titration. Titration.
Titrate O2 delivery with SpO2. Giving what is needed while not exceeding the patient's baseline or usual spO2.
so, yes we can give higher concentations of oxygen.
and remember that early signs of hypoxia are restlessness and anxiety. think about it: how would you feel if you couldn't breathe?
Dec 8, '06Specialty: ER ; Joined: Mar '06; Posts: 386; Likes: 232I wonder what came first here, the low sat or the anxious feeling? In my mind, it doesn't matter what the underlying patho is, if a pt has a low sat and is gasping for air, you give them Os. You can always intubate if they suddenly stop breathing because you gave them too much O2 (not that I've seen it happen, but you could). I'd rather save the brain cells.
Dec 8, '06Occupation: Medical Device co. Specialty: 10 year(s) of experience in Critical care, cardiothoracics, VADs ; Joined: Nov '05; Posts: 1,470; Likes: 48You have received excellent answers from everyone. I would just reinforce that you need to know what saturation this patient usually sits at - many people walk around with O2 sats in the 80s and are just fine. HOWEVER - treat the patient and not the numbers!! Pain is what the patient says it is, and SOB most definitely is what the patient says it is. They know! If the patient is distressed, treat the patient.
Dec 8, '06Occupation: allnurses Asst Community Manager, APRN Specialty: 25 year(s) of experience in Nephrology, Cardiology, ER, ICU ; From: US ; Joined: Apr '00; Posts: 53,485; Likes: 26,446I agree with those posters that say COPD patients need oxygen. They can still be hypoxic even if they have COPD. This scenario provides us with the fact that this patient had a change that cued the nurses to activate 911. Once it has been determined that the pt needs to go to the ER, oxygen is the primary intervention available. Go for it...if you knock out their drive to breathe, you can bag them, intubate them, etc..
Dec 12, '06Occupation: Staff RN Specialty: 3 year(s) of experience in Tele/ICU/MedSurg/Peds/SubAcute/LTC/Alz ; Joined: Aug '05; Posts: 260; Likes: 47This is what exactly happen to me today...
A patients sat went down and the previous shift nurse, turned the o2 to 4.5L... Oh goodness!!! When I checked his sat it was 86%... I turned it up to 4L, and it stayed... When I turned it down, it went up a little...
I called the NP who said, no titrate it down... She was so right... By the end of my shift I got it down to 3L <--- what he was on in the first place and his sat went to 90 to 93...
Dec 12, '06Occupation: registered nurse Joined: Oct '02; Posts: 361; Likes: 197it's ok to crank the 02, what's really important is knowing where your goal is.
it's fine to give whatever o2 is necessary to bring up their levels from 82, as long as you realise that you're not aiming for an SpO2 of 100%, coz that's what's gonna stop them breathing!
Dec 12, '06Occupation: RN LTC From: US ; Joined: Jan '03; Posts: 3,760; Likes: 1,820Might this person need the prn ativan or xanax more often now that thier anxiety/ COPD is getting worse? Just something to consider now that they are back in the LTC.
I would have increased the O2 and called the doc..maybe given the prn first, depending on how bad the pt was.
Dec 12, '06Occupation: Nurse Joined: Nov '04; Posts: 194; Likes: 103I'm looking in my med/surg book right now. It talks about how most COPD patients should only need 1-2 L but it also warns "Although oxygen-induced hypoventilation is a serious concern, untreated or inadequately treated hypoxemia is a greater threat to life."
COPD or not, a low O2 sat can be fatal and fatal right now!
I take this as meaning for a COPDer use the lowest level of oxygen you need to keep the patient satting at least 90% and call the doctor, get ABG'S, and monitor their resp rate and effort. I've had many a COPDer on a venturi mask with the doctor's blessing. I've also had COPDer on 100% NRB with the doctor's OK- Full code and all, although usually at that point they are put on Bipap. Even 100% NRB will be fine temporarily... they aren't going to just stop breathing immediately. I've had patients like this that were COPD and on NRB at 100% for days and days with MD's OK. Believe me you have plenty of time to call the MD, get ABG'S, consult with resp therapy and so forth. Or I guess in your case calling 911 and getting them to ER. Do what you have to do if they are in distress.